Alert archive / Pennsylvania / Flash Flood Warnings in 2005

Flash Flood Warning 38, NWS Pittsburgh, PA

August 20, 2005Westmoreland County, Pennsylvania

NWS Pittsburgh, PA issued this flash flood warning at Aug 20, 2005, 7:45 PM EDT for Westmoreland County, Pennsylvania. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 20, 2005, 7:45 PM EDT (23:45 UTC)
Expired
Aug 20, 2005, 9:45 PM EDT
In force
2 hr
Issued by
NWS Pittsburgh, PA
Area
Counties, with a storm outline in the text

County Westmoreland County, PA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 11.8 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2005-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2005-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
922 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KPBZ 202346
FFWPBZ
PAC129-210145-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
745 PM EDT SAT AUG 20 2005

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WESTMORELAND COUNTY IN PENNSYLVANIA

* UNTIL 945 PM EDT

* AT 742 PM EDT...VERY HEAVY RAIN HAS FALLEN ACROSS WESTMORELAND 
COUNTY IN THE LAST 2 HOURS WITH DOPPLER RADAR ESTIMATING OVER 2 
INCHES OF RAIN IN SOME LOCATIONS. ADDITIONAL STORMS MOVING OUT OF 
ALLEGHENY COUNTY WILL BRING ADDITIONAL HEAVY RAIN THROUGH 945 PM 
WITH FLASH FLOODING LIKELY. 

<<CALL TO ACTION>>DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE
WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW
YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE
ABANDONED QUICKLY. MOVE TO HIGHER GROUND.

PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE...1-877-633-6772.

LAT...LON 4008 7927 4009 7940 4014 7948 4011 7956
      4014 7982 4055 7967 4049 7946 4044 7939
      4045 7935 4041 7926 4042 7925 4038 7914

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Aug 20, 1:40 PM EDT, 6 hours 5 minutes earlier.

Area forecast discussion, Aug 20, 1:40 PM EDT, 6 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
140 PM EDT SAT AUG 20 2005

.SHORT TERM (TONIGHT THRU SUNDAY)...
STRONG CAP OVER CWA WILL LIMIT ANY CONVECTIVE DEVELOPMENT OVR AREA
SO TSTMS TNGT WILL BE WITH COLD FRONT STILL BACK IN INDIANA. LINE OF
TSTMS IS DEVELOPING IN WATCH AREA OVR CENTRAL OHIO ATTM. BIGGEST
THREAT 21Z-03Z AS STORMS PUSH EASTWARD. COOLER DRIER AIR WILL
GRADUALLY SPREAD INTO AREA BEHIND BOUNDARY AFT 06Z BRINGING FAIR WX
ON SUNDAY.

&&

.LONG TERM (SUNDAY NIGHT THRU SATURDAY)...
DRY AND COOL HIGH PRESSURE IN CONTROL MUCH OF WEEK WITH BELOW NORMAL
TEMP. WENT WITH LOW CHC POPS IN THE NRN TIER OF COUNTIES NEAR AND
NORTH OF I-80 LATER SUNDAY NIGHT AND MONDAY AS COLDER AIR ALOFT WITH
UPPER TROF MOVES BY. NEXT FRONT NOW SLOWED AT LEAST A DAY AT THE END
OF THE WEEK AND REMOVED POPS FRIDAY AND LEFT SATURDAY DRY FOR NOW.
&&

.AVIATION...
VSBY 2SM TSRA OVC020CB IN SCT STRONG TSTMS AFT 21Z WITH APPROACH OF
FRONTAL BOUNDARY. AREAS 4SM -SHRA OVC020 AFT MDNT. SOME FOG WITH
VSBY 4SM BR CIGS BKN020 TOWARD MORNING. CONDS IMPROVING TO SCT050 BY
15Z SUNDAY.
&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.
&&
Hazardous weather outlook, Aug 20, 5:00 AM EDT, 14 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
500 AM EDT SAT AUG 20 2005

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-
020>023-029>032-WVZ001>004-012-023-041-210900-
TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON-
MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-FOREST-
LAWRENCE-BUTLER-CLARION-BEAVER-ALLEGHENY-ARMSTRONG-INDIANA-
WASHINGTON-WESTMORELAND-GREENE-FAYETTE-HANCOCK-BROOKE-OHIO-
MARSHALL-WETZEL-GARRETT-MARION-MONONGALIA-PRESTON-TUCKER-
500 AM EDT SAT AUG 20 2005

HAZARDOUS WEATHER OUTLOOK FOR EAST CENTRAL OHIO...WESTERN
PENNSYLVANIA...NORTHERN WEST VIRGINIA AND GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY AND TONIGHT...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EARLY
TONIGHT. DAMAGING WIND GUSTS APPEAR TO BE THE MAIN THREAT. THE OVERALL
HAIL THREAT IS EXPECTED TO BE LIMITED. HEAVY RAIN IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED LATER TODAY.

In the hours before

Local storm report, Aug 20, 7:11 PM EDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
711 PM EDT SAT AUG 20 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     HAIL             IRWIN                   40.33N 79.70W
08/20/2005  0.75 INCH        WESTMORELAND       PA   TRAINED SPOTTER

0700 PM     HAIL             GREENSBURG              40.31N 79.54W
08/20/2005  0.75 INCH        WESTMORELAND       PA   TRAINED SPOTTER

0702 PM     HAIL             IRWIN                   40.33N 79.70W
08/20/2005  1.00 INCH        WESTMORELAND       PA   PUBLIC

0703 PM     TSTM WND DMG     1 E CANONSBURG          40.26N 80.17W
08/20/2005                   WASHINGTON         PA   NWS EMPLOYEE

            LARGE TREES DOWN.

&&

RDEMARIS
Local storm report, Aug 20, 7:14 PM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
714 PM EDT SAT AUG 20 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     TSTM WND DMG     MINGO JUNCTION          40.32N 80.61W
08/20/2005                   JEFFERSON          OH   EMERGENCY MNGR

            NUMEROUS TREES DOWN.

&&

RDEMARIS
Local storm report, Aug 20, 7:18 PM EDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
718 PM EDT SAT AUG 20 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     TSTM WND DMG     1 S FINLEYVILLE         40.24N 80.00W
08/20/2005                   WASHINGTON         PA   AMATEUR RADIO

            TREES DOWN.

&&

RDEMARIS
Local storm report, Aug 20, 7:20 PM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
720 PM EDT SAT AUG 20 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     TSTM WND DMG     5 S ZELIENOPLE          40.72N 80.14W
08/20/2005                   BUTLER             PA   EMERGENCY MNGR

            NUMEROUS TREES DOWN.

&&

RDEMARIS
Local storm report, Aug 20, 7:33 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
733 PM EDT SAT AUG 20 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0308 PM     TSTM WND DMG     WAMPUM                  40.89N 80.34W
08/20/2005                   LAWRENCE           PA   EMERGENCY MNGR

            PART OF ROOF BLOWN OFF OF CHURCH.

0555 PM     TSTM WND DMG     FREEDOM                 40.68N 80.25W
08/20/2005                   BEAVER             PA   PUBLIC

            STRUCTURAL DAMAGE.

&&

RDEMARIS
Local storm report, Aug 20, 7:44 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
744 PM EDT SAT AUG 20 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 PM     FLASH FLOOD      WHITEHALL               40.36N 79.99W
08/20/2005                   ALLEGHENY          PA   AMATEUR RADIO

            ROAD CLOSURES FROM FLOODING.

&&

RDEMARIS

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 8:10 PM EDTSevere Thunderstorm WarningPBZClarion20 min
Aug 19, 8:31 PM EDTSevere Thunderstorm WarningPBZJefferson59 min
Aug 20, 2:54 PM EDTSevere Thunderstorm WarningPBZLawrence51 min
Aug 20, 3:08 PM EDTSevere Thunderstorm WarningPBZBeaver, Butler67 min
Aug 20, 3:19 PM EDTTornado WarningPBZBeaver, Butler41 min
Aug 20, 3:53 PM EDTSevere Thunderstorm WarningPBZAllegheny52 min
Aug 20, 5:02 PM EDTSevere Thunderstorm WarningPBZBeaver58 min
Aug 20, 5:28 PM EDTSevere Thunderstorm WarningPBZAllegheny, Butler62 min
Aug 20, 6:03 PM EDTSevere Thunderstorm WarningPBZWashington57 min
Aug 20, 6:31 PM EDTSevere Thunderstorm WarningPBZWestmoreland59 min
Aug 20, 6:43 PM EDTSevere Thunderstorm WarningPBZAllegheny32 min
Aug 20, 7:01 PM EDTSevere Thunderstorm WarningPBZWashington29 min
Aug 20, 7:04 PM EDTFlash Flood WarningPBZAllegheny116 min
Aug 20, 7:39 PM EDTSevere Thunderstorm WarningPBZFayette, Westmoreland66 min
Aug 20, 7:42 PM EDTSevere Thunderstorm WarningPBZWashington18 min

Nearby

Flash Flood Warnings in Pennsylvania, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.